Wyoming, 2008

Hail in Wyoming, July 17, 2008

July 17, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail and heavy rain in Moorcroft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail and heavy rain in Moorcroft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 1:50 PM MST, 9 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 1:50 PM MST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUL 17 2008

.DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY FROM
NORTHEASTERN MINNESOTA...THROUGH SOUTHEASTERN SOUTH DAKOTA...AND
INTO SOUTHWESTERN NEBRASKA...WITH HIGH PRESSURE AND A WEAK SFC
PRESSURE GRADIENT NORTH OF THE FRONT. LATEST RUC ANALYSIS SHOWS
500-1000J/KG ML CAPE WITH A WEAK CAP. WV IMAGERY SHOWS AREA OF LARGE
SCALE SUBSIDENCE CONTINUES OVER MUCH OF THE KUNR FORECAST AREA
KEEPING A LID ON THE CONVECTION OVER THE PLAINS. A FEW THUNDERSTORMS
HAVE MANAGED TO DEVELOP OVER THE BLACK HILLS...BUT SO FAR HAVE BEEN
UNABLE TO SUSTAIN THEMSELVES. WILL KEEP THE LOW POPS ACROSS THE AREA
FOR THIS EVENING...AS WE MAY SEE A COUPLE OF STORMS MANAGE TO BREAK
THE CAP OVER THE PLAINS...BUT WILL PROBABLY HAVE TO WAIT UNTIL AFTER
MIDNIGHT FOR BETTER THUNDERSTORM CHANCES AS A STRONGER SHORTWAVE
CROSSES THE AREA.

FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY...WITH A VIGOROUS
SHORTWAVE CROSSING THE NORTHERN PLAINS IN THE AFTERNOON...AS A
SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. INSTABILITY AND SHEAR
LOOK TO BE FAIRLY FAVORABLE FOR SOME STRONG STORMS TO
DEVELOP...MAINLY ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA. THIS ACTIVITY WILL SHIFT INTO THE SOUTH DAKOTA PLAINS ON
SATURDAY...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST.

EXTENDED...UPPER LEVEL RIDGING WILL BUILD ACROSS THE CWA TO END THE
WEEKEND AS THE UPPER LOW EXITS TO THE EAST. THIS WILL BRING CLEAR
SKIES AND DRIER AIR TO THE CWA. ZONAL FLOW WILL RETURN FOR THE WORK
WEEK WITH SLIGHT CHANCES FOR SHOWERS AND STORMS. TEMPERATURES WILL
BE AT OR ABOVE AVERAGE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR
CONDITIONS NEAR THE STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 17, 6:47 AM MST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
747 AM MDT THU JUL 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181000-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
747 AM MDT (847 AM CDT) THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. WIDESPREAD SEVERE WEATHER IS NO LONGER ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN
THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE
STORMS DEVELOP INTO WESTERN SOUTH DAKOTA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY...WITH THE
POSSIBILITY OF ADDITIONAL SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Jul 17, 8:40 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
940 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             30 NW GILLETTE          44.60N 105.93W
07/17/2008  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

BCECIL

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 17, 11:25 PM MST
Where
Crook County, Moorcroft
Measured
0.75 in hail
Reported by
Public
Coordinates
44.270, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113178.